Name: Joni Mia Turner
Hometown: Savannah, Ga.
B.A. Chemistry, 2002
M.A. Adult Education, 2012
Best Advice: Speak up. Say something to your teachers. Don’t just hide your disability in the dark. Most of the teachers here want the students to succeed, and they are willing to work with you. There is a real stigma against being disabled and you will see it in the students, but I haven’t had a teacher yet that didn’t help.
Living with Bipolar Disorder
Following a diagnosis in 2003 of Bipolar disorder, Joni Mia Turner spends her days too busy trying to cope to think of the intricacies of her illness. As it affects every facet of her life, self-advocacy is more than just a catch phrase—it’s a necessity.
Starting her Armstrong experience in 1996 as an undergraduate chemistry major, Joni was a tutor of lower level math for the College of Science and Technology, a member of Armstrong’s SAACS (Student Affiliates of the American Chemical Society and she also took a study abroad trip to Mexico. However, near the end of her undergraduate career in 2001, she was placed on anti-depressants and by 2003, as she says, “was unable to function.”
Below in Joni’s own words are her experiences with Bipolar disorder:
More than Mood Swings
This illness affects your entire life. From the drugs and the effects of the drugs, to just trying to figure out how to cope with the mood swings. I cannot tell you how many days I have stayed in bed just trying to keep myself from committing suicide or just have not able to get out of bed at all.
The Other Side—Manic Behaviors
When I manic, I tend to be more self-destructive with my finances while the depression more so affects my personal situation. Some examples of my manic behaviors are:
- Shopping sprees
- Hallucinations(sight and auditory)
- Inability to concentrate
- Compulsive and obsessive behaviors
The medications are sometimes just as much of a problem as the illness itself.
They change not just the illness, but also the whole body. For example, I gained 60 pounds from one drug I was on. It helped the illness, but physically, it made a huge problem because now I have to lose the weight. It made me obese.
Because my disorder is so out of control, I’m on lithium, which is considered to be a poison. It’s in batteries and that’s what I am putting in my body. It’s the best drug to effectively control mood swings.
Taking Charge, Taking Risks
The drug that I was on when I gained 60 pounds is called Zyprexa and it is well-known for causing weight problems, but for some people it’s more severe than others. I had two options quit cold turkey, or be dosed down to nothing, which would have taken about 6 months. In the meantime, I wouldn’t have been able to take any other drug until I got over it. So, I quit cold turkey.*
Other Forms of Treatment
Cognitive therapy- You think about what you are doing, why you are doing it and what you can do to change it.
Furry therapy- It’s based on the study of the benefits of animals to people with mental illnesses.
Accommodating Armstrong Professors
When I was experiencing withdrawal from the medication that I stopped taking, I told my teacher and she immediately pushed back the next assignment.
I didn’t use disability services until my last semester as a graduate student. The professors in the adult education department just accommodated me out of the kindness of their hearts and a desire to see me succeed. I was allowed more time to complete test and a quiet place to take the test.
Self advocacy means getting my medications, making sure I am on the right medications, and on the right dosages. One thing about the medications is that often times you have to play with the dosages and play with what drugs you are on to try and find the right combination. If you don’t say something or don’t speak up, you are going to be in worse trouble than what you were in.
Written by Kimberleigh Beard
*Note from Kelly Woodruff, Director of Armstrong’s Disability Services:
Regarding medications, I recommend to all students that they work closely with their physicians if they want to discontinue a medication. It is usually not recommended to stop a prescribed medication “cold turkey” because severe complications might occur.